Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 241, NWS Raleigh, NC

July 22, 2012Hoke County, Moore County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 22, 2012, 5:25 PM EDT for Hoke County, Moore County, North Carolina. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2012, 5:25 PM EDT (21:25 UTC)
Expired
Jul 22, 2012, 6:15 PM EDT
In force
50 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Hoke County, NC, Moore County, NC

The radar

The Raleigh/Durham radar (KRAX), 105 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 5:45 PM EDTHAIL 12 N Ashley Heights, NCNICKEL TO QUARTER SIZE HAIL WAS REPORTED NEAR THE INTERSECTION OF EAST INDIANA AVE AND BRIDGEWATER DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1359 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

733 
WUUS52 KRAH 222125
SVRRAH
NCC093-125-222215-
/O.NEW.KRAH.SV.W.0241.120722T2125Z-120722T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
525 PM EDT SUN JUL 22 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HOKE COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHEASTERN MOORE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 615 PM EDT

* AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PINEBLUFF...OR 8 MILES SOUTH OF SOUTHERN
  PINES...MOVING EAST AT 10 MPH. QUARTER SIZED HAIL AND WINDS IN
  EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ABERDEEN...
  ASHLEY HEIGHTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A VEHICLE OR A NEARBY
BUILDING. AS A LAST RESORT...LIE DOWN IN A LOW LYING AREA AND COVER
YOUR HEAD WITH YOUR HANDS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3496 7937 3506 7948 3507 7953 3524 7954
      3524 7920 3495 7918
TIME...MOT...LOC 2125Z 273DEG 9KT 3507 7944

$$

ELLIS
3 follow-up statements
664 
WWUS52 KRAH 222142
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
542 PM EDT SUN JUL 22 2012

NCC093-125-222215-
/O.CON.KRAH.SV.W.0241.000000T0000Z-120722T2215Z/
HOKE NC-MOORE NC-
542 PM EDT SUN JUL 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHEASTERN MOORE AND NORTHWESTERN HOKE COUNTIES...

AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR ASHLEY
HEIGHTS...OR 8 MILES SOUTH OF SOUTHERN PINES...MOVING EAST AT 10 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE...SILVER CITY AND RAEFORD.

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

MOST LIGHTNING STRIKES ENTER THE HOME THROUGH UTILITIES. AVOID USING
ANY DEVICES PLUGGED INTO A WALL INCLUDING CORDED PHONES...COMPUTERS
AND APPLIANCES. ALSO AVOID COMING IN CONTACT WITH RUNNING WATER FROM
SINKS...SHOWERS AND TUBS.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3496 7937 3506 7948 3507 7953 3524 7954
      3524 7920 3495 7918
TIME...MOT...LOC 2141Z 273DEG 9KT 3507 7939

$$

ELLIS
396 
WWUS52 KRAH 222151
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
551 PM EDT SUN JUL 22 2012

NCC093-125-222215-
/O.CON.KRAH.SV.W.0241.000000T0000Z-120722T2215Z/
HOKE NC-MOORE NC-
551 PM EDT SUN JUL 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHEASTERN MOORE AND NORTHWESTERN HOKE COUNTIES...

AT 549 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM.  THIS
STORM WAS LOCATED NEAR ASHLEY HEIGHTS...OR 8 MILES SOUTH OF SOUTHERN
PINES...MOVING EAST AT 10 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... SILVER CITY AND
RAEFORD.

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

THIS STORM IS PRODUCING LARGE HAIL CAPABLE OF BREAKING WINDOWS...
DAMAGING ROOFS AND DENTING VEHICLES. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3496 7937 3506 7948 3524 7939 3524 7920
      3495 7918
TIME...MOT...LOC 2151Z 273DEG 9KT 3507 7936

$$

ELLIS
032 
WWUS52 KRAH 222206
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
606 PM EDT SUN JUL 22 2012

NCC093-125-222216-
/O.EXP.KRAH.SV.W.0241.000000T0000Z-120722T2215Z/
HOKE NC-MOORE NC-
606 PM EDT SUN JUL 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MOORE AND
NORTHWESTERN HOKE COUNTIES EXPIRES AT 615 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING 
WILL BE ALLOWED TO EXPIRE.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

WHILE THE IMMEDIATE SEVERE WEATHER THREAT HAS DISSIPATED...ADDITIONAL
SEVERE WEATHER IS POSSIBLE DURING THE NEXT FEW HOURS. BE PREPARED TO
MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE SHELTER IF A WARNING IS
ISSUED.

LAT...LON 3496 7937 3506 7948 3524 7939 3524 7920
      3495 7918
TIME...MOT...LOC 2206Z 273DEG 9KT 3507 7931

$$

ELLIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:00 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 22, 3:00 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT SUN JUL 22 2012

.SYNOPSIS...
A RIDGE OF HIGH PRESSURE WILL BUILD WEST OF THE AREA...ALLOWING
UPPER LEVEL DISTURBANCES TO TRACK SOUTHEAST THROUGH THE REGION
DURING THE WEEK. HOT AND HUMID CONDITIONS WILL OCCUR AS WELL.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 300 PM SUNDAY...

THE LATEST SURFACE ANALYSIS SHOWED THE SURFACE FRONT OVER THE
VIRGINIA BORDER OR NOSING JUST SOUTH...AND THE FRONT MAY BE STARTING
TO TO FINALLY WASH OUT AND LIFT SLIGHTLY NORTH AS THERE HAVE BEEN
SOME OBSERVATIONS...PARTICULARLY TOWARD THE TRIAD...SHOWING WINDS
RETURNING TO A SOUTHERLY COMPONENT. SCATTERED SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED NEAR THE DIFFERENTIAL HEATING BOUNDARY
TOWARD THE SOUTHWEST PIEDMONT...SANDHILLS...AND SOUTHERN COASTAL
PLAIN WHERE THE SPC MESOANALYSIS INDICATED MLCAPE JUST OVER
2000J/KG. OTHER SCATTERED SHOWERS AND THUNDERSTORMS FORMED CLOSER TO
THE SURFACE BOUNDARYIN HIGHER TERRAIN...NEARER WHAT IS LEFT OF AN
850MB TROUGH AND THE UPPER LEVEL TROUGH AND COOLER MID-LEVEL
TEMPERATURES. THROUGH THE EVENING...ANTICIPATE GENERALLY SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA...WITH
POSSIBLY THE LEAST COVERAGE TOWARD THE NORTHERN COASTAL PLAIN WHERE
THE AIR IS MORE STABLE DUE TO THE LOWER CLOUDS ERODING THE LATEST
THERE. MLCAPE ON THE SPC MESOANALYSIS IS A RELATIVE MINIMUM THERE...
JUST ABOVE 1000J/KG. ISOLATED SEVERE WEATHER IS STILL A
POSSIBILITY...THOUGH 0-6KM SHEAR IS WEAK AND...ACCORDING TO THE SPC
MESOANALYSIS...DOWNDRAFT CAPE IS A RELATIVE MINIMUM OVER THE STATE.
STILL...PRECIPITATION LOADING COULD RESULT IN A BRIEFLY STRONG TO
SEVERE DOWNDRAFT.

OVERNIGHT...THE NAM AND GFS FORECAST 850MB THETA-E ADVECTION...
WITH SLIGHT COOLING ON BUFR SOUNDINGS IN THE LAYER BETWEEN 700MB AND
500MB. WHILE DIURNALLY THE CHANCES FOR PRECIPITATION SHOULD
DIMINISH...WILL RETAIN THE SLIGHT CHANCE OF A SHOWER OR THUNDERSTORM
OVERNIGHT DUE TO THE MODEST MOISTURE ADVECTION AND COOLING ALOFT.
THE LATEST NAM DOES SHOW WEAK SYNOPTIC LIFT OVERNIGHT AS WELL. LOW
TEMPERATURES SHOULD BE VERY SIMILAR TO PREVIOUS NIGHTS...70 TO
75...WITH A SPRINKLING OF UPPER 60S.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
AS OF 300 PM SUNDAY...

SIMILAR CONDITIONS TO RECENT DAYS CONTINUE MONDAY...WITH ONE
DIFFERENCE EXPECTED TO BE THAT THE WEAK SURFACE BOUNDARY SHOULD
EITHER BE ESSENTIALLY WASHED OUT AND/OR LIFTING NORTH. WITH THE
850MB THETA-E ADVECTION EXPECTED OVERNIGHT...A RELATIVE MAXIMUM OF
850MB THETA-E IS FORECAST MONDAY. BOTH THE NAM AND THE GFS FORECAST
A MID-LEVEL SHORTWAVE MOVING IN THE NORTHWEST FLOW ALOFT TOWARD
CENTRAL NORTH CAROLINA DURING THE AFTERNOON...COINCIDENT WITH A WEAK
500MB JETLET AROUND 30KT AND WEAK DIFFLUENCE ALOFT. 1000-500MB LAPSE
RATES ARE FORECAST TO BE JUST SHY OF 7C/KM...AND WHILE A STRONG
SURFACE FEATURE TO HELP GENERATE DEEP CONVECTION SEEMS LACKING...
THE PIEDMONT TROUGH ITSELF MAY BE SUFFICIENT TO PROVIDE SCATTERED
THUNDERSTORMS IN THE AFTERNOON THROUGH THE EVENING. DOWNDRAFT CAPE
IS ONCE AGAIN FORECAST TO BE LIMITED...BUT AN ISOLATED SEVERE STORM
DUE TO DAMAGING WIND CANNOT BE RULED OUT. 1000-850MB THICKNESSES ARE
SUPPORTIVE OF WARMER MOS GUIDANCE TEMPERATURES FOR HIGHS MONDAY...
WITH A DEFINITE LEAN TOWARD THE BIASED CORRECTED MOS GUIDANCE
READINGS WHICH HAVE BEEN DIFFICULT TO BEAT AT TIMES...WITH HIGHS
MOSTLY 93 TO 96.

OVERNIGHT MONDAY...DEEP CONVECTION SHOULD DIMINISH DIURNALLY AS LIFT
DECREASES...ALONG WITH BUFR SOUNDINGS SHOWING THE AIR MASS BECOMING
MORE STABLE WITH SLIGHT COLUMN WARMING ALOFT. THE NAM FORECASTS THE
POTENTIAL FOR A DISTURBANCE IN THE NORTHWEST FLOW APPROACHING
CENTRAL NORTH CAROLINA LATE AT NIGHT...WITH BETTER THAN MODEST
UPPER-LEVEL DIVERGENCE AND ENHANCED 850MB CONVERGENCE APPROACHING
CENTRAL NORTH CAROLINA FROM THE NORTHWEST LATE. THE GFS SHOWS
SOMETHING SIMILAR...JUST DELAYED UNTIL AFTER MONDAY NIGHT. HOW THIS
COULD EVOLVE IS CERTAINLY DIFFICULT TO DETERMINE...BUT WILL NOTE
JUST A SLIGHT CHANCE OF A THUNDERSTORM MAINLY WEST AND NORTH OF THE
TRIANGLE LATE AT NIGHT MONDAY. OVERNIGHT LOWS MONDAY NIGHT...WITH A
TIGHTER GRADIENT AND A LITTLE MORE WIND THAN SHOULD BE THE CASE
TONIGHT...A COUPLE OF DEGREES ON AVERAGE WARMER THAN TONIGHT...
LOWER TO MID 70S. -DJF

STRONG HIGH PRESSURE IN THE MID-UPPER LEVELS OF THE ATMOSPHERE
PROJECTED TO BE CENTERED OVER THE MID SOUTH AND EXTEND NW-SE.
MEANWHILE BROAD UPPER TROUGH OVER THE CANADIAN MARITIMES AND NEW
ENGLAND WILL AMPLIFY/DIG SOUTHWARD IN RESPONSE TO A S/W CROSSING THE
NORTHERN LAKES-SOUTHERN ONTARIO. THE CIRCULATION AROUND THE UPPER
RIDGE AND AMPLIFYING TROUGH WILL RESULT IN NW ALOFT FROM THE
SOUTHERN LAKES/OH VALLEY INTO THE CAROLINAS. TAIL END OF THE S/W
RESPONSIBLE FOR THE AMPLIFICATION OF THE UPPER TROUGH WILL BRUSH  VA
INTO NE NC LATE TUE INTO TUE NIGHT. THIS FEATURE INTERACTING WITH
THE AVAILABLE MOISTURE AND POTENTIAL INSTABILITY SHOULD
TRIGGER/SUSTAIN ISOLATED-SCATTERED CONVECTION...MAINLY ACROSS THE
NORTH HALF BY LATE TUESDAY AFTERNOON OR TUESDAY EVENING. EXPECT
CONVECTION TO BETTER ORGANIZED WELL NORTH OF OUR NORTHERN COUNTIES
(ACROSS NORTHERN VA INTO SOUTHERN PA AS THIS REGION WILL BE ON THE
SOUTH END OF MID LEVEL FLOW 40-50KTS). STILL...LOW LEVEL LAPSE RATES
NEAR 9 DEG C SUGGEST POSSIBILITY OF STRONG WIND GUSTS WITH ANY
CONVECTION THAT DEVELOPS. PROXIMITY OF OUTFLOW BOUNDARIES AND
AVAILABLE MOISTURE/INSTABILITY WARRANT THE MENTION OF A SLIGHT
CHANCE POP OVERNIGHT TUESDAY ACROSS THE NORTH.

WEDNESDAY...A SERIES OF WEAK PERTURBATIONS IN THE NW FLOW ALOFT
COUPLED WITH A MODERATELY MOIST AND SLIGHTLY UNSTABLE AIR MASS WILL
SUPPORT THE DEVELOPMENT OF SCATTERED CONVECTION...ESPECIALLY DURING
THE HEAT OF THE DAY. PLAN TO MAINTAIN CHANCE POPS FROM PREVIOUS
THOUGH POP MAY NEED TO BE INCREASED IN LATER FORECAST ISSUANCE ONCE
IT BECOMES MORE CLEAR THE TIMING/STRENGTH OF DISTURBANCES ALOFT AND
EVIDENCE/POSITION OF ANY OUTFLOW BOUNDARIES FROM THE PREVIOUS DAY'S
CONVECTION.

LOW LEVEL THICKNESSES AVERAGE ABOUT 15M ABOVE NORMAL...SUPPORTIVE OF
AFTERNOON TEMPS IN THE LOWER 90S NW PIEDMONT TO THE MID 90S
ELSEWHERE. THESE TEMPS COMBINED WITH DEWPOINTS NEAR 70-LOWER 70S
EQUATES TO HEAT INDICES 101-105 OVER MOST OF THE REGION EXCLUDING
THE NW PIEDMONT. THICKNESSES LOWER A TAD WEDNESDAY THOUGH 850MB
TEMPS STILL PROJECTED TO BE CLOSE TO 20 DEG C. SHADED MAX TEMPS A
DEGREE OR TWO LOWER FROM TUESDAY'S MAX THOUGH POTENTIAL FOR TEMPS TO
BE ANOTHER 3-5 DEGREES COOLER OVER THE NORTH IF LATE TONIGHT
CONVECTION OCCURS AND ITS ASSOCIATED CLOUDINESS LINGERS WELL INTO
WEDNESDAY MORNING. MIN TEMPS 70-75. -WSS

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 300 PM SUNDAY...

BROAD UPPER RIDGE WILL EXTEND ACROSS THE SE U.S. ON THU. RESULTANT
WLY FLOW OVER CENTRAL NC WILL MAINTAIN HOT CONDITIONS WITH A 1-IN-3
CHANCE OF AFTERNOON-EVENING CONVECTION ALONG A WEAK SURFACE TROUGH
OVER THE REGION.

HEIGHTS LOWER FRIDAY INTO SATURDAY AS UPPER TROUGH OVER THE NE U.S.
BEGINS TO AMPLIFY IN RESPONSE TO A DECENT S/W CROSSING THE NORTHERN
HIGH PLAINS INTO THE GREAT LAKES-LOWER OH VALLEY. THIS MID LEVEL
FEATURE SHOULD SHARPEN THE SURFACE TROUGH OVER OUR REGION. THIS IN
TURN SHOULD CAUSE SLIGHTLY BETTER CONFLUENCE..AND WHEN COUPLED WITH
THE AVAILABLE MOISTURE/INSTABILITY...SHOULD TRANSLATE TO A HIGHER
THREAT FOR SCATTERED CONVECTION EACH DAY. BY SUNDAY BASE OF UPPER
TROUGH PROJECTED TO DRIFT EAST WHICH SHOULD RESULT IN A DECREASE IN
CONVECTIVE COVERAGE.

PROJECTED LOW LEVEL THICKNESSES REMAIN 10 TO AS MUCH AS 20M ABOVE
NORMAL...SUGGESTING MAX TEMPS 3-6 DEGREES ABOVE NORMAL. THIS WOULD
SUPPORT MAX TEMPS IN THE MID 90S FOR MOST OF CENTRAL NC THU-SUN
THOUGH CONVECTIVE CLOUD DEBRIS AND CONVECTION INITIATION WILL PLAY A
ROLE IN DETERMINING HOW HOT IT WILL GET.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 142 PM SUNDAY...

THE LATEST VISIBLE SATELLITE IMAGE SHOWED THE LOW CLOUDS RAPIDLY
ERODING FROM THE SOUTHEAST...SUCH THAT AT LEAST LOW VFR OR HIGH MVFR
CONDITIONS OUTSIDE OF SHOWERS AND THUNDERSTORMS SHOULD RETURN TO ALL
TAF SITES BY 19Z OR 20Z. SHOWERS AND THUNDERSTORMS WERE BEGINNING TO
DEVELOP ALONG A DIFFERENTIAL HEATING BOUNDARY WHERE THE SOUTHERN
EDGE OF THE CLOUD LINE WAS DURING THE MORNING...AND THESE SHOULD
AFFECT KFAY WITH OTHER SHOWERS AND THUNDERSTORMS NEAR THE MAIN...
WEAK SURFACE FRONT MOVING IN FROM THE WEST THROUGH THE TRIAD...AND
INTO THE TRIANGLE AND TOWARD KRWI DURING THE AFTERNOON AND EARLY
EVENING. OVERNIGHT THROUGH MONDAY MORNING...MOSTLY VFR CONDITIONS
ARE EXPECTED...WITH THE CONFIDENCE IN ANY LOW CLOUDS LESS THAN THE
LAST COUPLE OF NIGHTS BASED ON THE OUTPUT OF MODEL SOUNDINGS...AND
THE SREF PROBABILITIES OF SUCH BEING THE LOWEST OF THE LAST COUPLE
OF DAYS. DURING MONDAY MORNING...SOUTHWEST OR WEST-SOUTHWEST SURFACE
WINDS SHOULD SHOW SOME GUSTS IN THE LOWER TO MID TEENS KNOTS WITH
MIXING.

BEYOND THE 18Z VALID TAF PERIOD...ISOLATED SHOWERS AND THUNDERSTORMS
ARE ANTICIPATED MONDAY...AND THEN CHANCES FOR SHOWERS AND
THUNDERSTORMS AS WELL AS THEIR ADVERSE AVIATION CONDITIONS GRADUALLY
INCREASE DURING THE WEEK IN THE HOT AND HUMID AIR MASS...WITH LIFT
ASSISTED BY UPPER-LEVEL DISTURBANCES. AVIATION INTERESTS SHOULD NOTE
THAT MONDAY NIGHT...WINDS OFF OF THE SURFACE ARE FORECAST TO
INCREASE TO AT LEAST AROUND 30 KNOTS AS THE OVERALL GRADIENT
INCREASES...THOUGH THESE SUCH WINDS SHOULD BE THE STRONGEST
NOCTURNAL WINDS TO OCCUR JUST OFF OF THE SURFACE OUTSIDE OF DEEP
CONVECTION DURING THE WEEK...WITH THE POSSIBLE EXCEPTION OF
OVERNIGHT THURSDAY. THE CHANCES FOR LATE NIGHT AND MORNING LOW
CLOUDS SHOULD ALSO INCREASE WITH THE CHANCES FOR SHOWERS AND STORMS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...SEC/DJF
NEAR TERM...DJF
SHORT TERM...DJF/WSS
LONG TERM...WSS
AVIATION...DJF
Hazardous weather outlook, Jul 22, 3:30 PM EDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
330 PM EDT SUN JUL 22 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-231930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
330 PM EDT SUN JUL 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THROUGH THE
EVENING. ISOLATED STORMS COULD BECOME SEVERE...WITH A PRIMARY
THREAT OF DAMAGING WINDS. HAIL TO THE SIZE OF QUARTERS IS ALSO
POSSIBLE...ALONG WITH HEAVY RAIN RESULTING IN THE POSSIBILITY OF
LOCALIZED FLOODING IN URBAN AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SEVERE WEATHER WILL BE POSSIBLE EACH AFTERNOON AND EVENING DURING
THE WEEK AS NORTHWEST FLOW ALOFT BECOMES ESTABLISHED OVER THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT
WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE. YOUR REPORTS
AND SERVICE ARE APPRECIATED.

DJF

In the hours before

Special weather statement, Jul 22, 3:09 PM EDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
309 PM EDT SUN JUL 22 2012

NCZ083-222015-
ANSON-
309 PM EDT SUN JUL 22 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS ANSON COUNTY THROUGH 415 PM
EDT...

AT 309 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PEACHLAND...OR ABOUT 10 MILES WEST OF WADESBORO...MOVING EAST AT 15
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...WADESBORO...
LILESVILLE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3506 8030 3521 8026 3515 8022 3517 8020
      3515 8016 3517 8016 3519 8011 3512 8007
      3509 8002 3511 7992 3507 7991 3505 7988
      3501 7990 3498 7987 3490 7985 3485 7990
      3481 7992 3481 8032
TIME...MOT...LOC 1909Z 281DEG 11KT 3497 8023

ELLIS
Special weather statement, Jul 22, 3:24 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
324 PM EDT SUN JUL 22 2012

NCZ073>075-083>086-222030-
ANSON-HOKE-MONTGOMERY-MOORE-RICHMOND-SCOTLAND-STANLY-
324 PM EDT SUN JUL 22 2012

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS STANLY...SCOTLAND...
RICHMOND...MOORE...MONTGOMERY...ANSON AND HOKE COUNTIES THROUGH 430
PM EDT...

AT 323 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN 6 MILES WEST OF NORWOOD...OR ABOUT 11 MILES
SOUTH OF ALBEMARLE...MOVING EAST AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE...WADESBORO...NORWOOD...MOUNT
GILEAD...TROY...RAEFORD...AND CARTHAGE.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3524 8048 3551 8029 3552 7935 3549 7934
      3547 7936 3535 7927 3531 7919 3527 7922
      3519 7910 3513 7911 3495 7903 3483 7919
      3483 7934 3477 7933 3463 7946 3480 7968
      3481 8032 3519 8029 3516 8035 3518 8048
TIME...MOT...LOC 1923Z 277DEG 12KT 3521 8020

ELLIS
Special weather statement, Jul 22, 3:47 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
347 PM EDT SUN JUL 22 2012

NCZ021-022-222045-
FORSYTH-GUILFORD-
347 PM EDT SUN JUL 22 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHERN GUILFORD AND
FORSYTH COUNTIES THROUGH 445 PM EDT...

AT 345 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BELEWS CREEK...OR ABOUT OVER WALNUT COVE...MOVING SOUTHEAST AT 15
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...BELEWS CREEK...
STOKESDALE...SUMMERFIELD.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3626 8017 3626 7980 3625 7976 3624 7975
      3611 7980 3619 8019
TIME...MOT...LOC 1945Z 289DEG 12KT 3629 8008

22
Special weather statement, Jul 22, 4:08 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
408 PM EDT SUN JUL 22 2012

NCZ042-073>078-083>086-088-089-222115-
JOHNSTON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...SMITHFIELD...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
408 PM EDT SUN JUL 22 2012

...SCATTERED STRONG THUNDERSTORMS WILL MOVE ACROSS THE SOUTHWEST
PIEDMONT...SANDHILLS...AND SOUTHERN COASTAL PLAIN AT LEAST
THROUGH 500 PM EDT...

AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS EXTENDING FROM NEAR WADESBORO AND
ALBEMARLE EAST THROUGH THE FAYETTEVILLE AREA...TO NEAR GOLDSBORO.
ALL OF THE STORMS WERE MOVING EAST AT AROUND 15 MPH. WIND GUSTS OF
40 TO 50 MPH ARE POSSIBLE...ALONG WITH SMALL HAIL.

AS THUNDERSTORMS MOVE NEARBY OR OVERHEAD...BE SURE TO SEEK SHELTER
IN A NEARBY BUILDING OR VEHICLE. IF YOU ARE CAUGHT OUTSIDE...
REMEMBER THAT TREES DO NOT OFFER ANY PROTECTION FROM LIGHTNING.
WIND GUSTS CAN BLOW AROUND LIGHTWEIGHT OBJECTS LEFT OUTDOORS.
PERSONS DRIVING SHOULD BE ON THE LOOKOUT FOR BRIEFLY HEAVY RAIN...
BEING SURE TO SLOW DOWN IN HEAVY RAIN TO AVOID HYDROPLANING.

STAY TUNED TO THIS STATION FOR THE LATEST WEATHER INFORMATION.

DJF
Special weather statement, Jul 22, 4:58 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
458 PM EDT SUN JUL 22 2012

NCZ074-222200-
MONTGOMERY-
458 PM EDT SUN JUL 22 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS MONTGOMERY COUNTY THROUGH
600 PM EDT...

AT 458 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
WEST OF TROY...MOVING EAST AT 5 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...MORROW MOUNTAIN AND
TROY.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3551 7988 3551 7977 3548 7977 3530 7971
      3527 7971 3523 7967 3521 8007 3524 8010
      3529 8010 3536 8007 3537 8005 3540 8009
      3545 8011
TIME...MOT...LOC 2058Z 252DEG 4KT 3536 8002

22
Special weather statement, Jul 22, 5:00 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
500 PM EDT SUN JUL 22 2012

NCZ075-077-086-088-222200-
CUMBERLAND-HARNETT-HOKE-MOORE-
500 PM EDT SUN JUL 22 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS HARNETT...MOORE...CUMBERLAND
AND HOKE COUNTIES THROUGH 600 PM EDT...

AT 500 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 13 MILES
WEST OF POPE AFB...OR ABOUT 10 MILES EAST OF SOUTHERN PINES...MOVING
EAST AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE POPE AFB...AND...FORT
BRAGG.

HAZARDS INCLUDE...
NICKEL SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 41 AND 65.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3491 7894 3496 7904 3502 7907 3505 7922
      3517 7933 3521 7925 3527 7922 3529 7893
      3520 7863 3520 7865 3517 7863 3512 7864
      3509 7867 3499 7865 3486 7850 3483 7890
TIME...MOT...LOC 2100Z 278DEG 7KT 3517 7923

ELLIS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:34 PM EDTSpecial Weather StatementRAHRandolph41 min
Jul 21, 8:40 PM EDTAreal Flood AdvisoryRAHRandolph52 min
Jul 21, 8:47 PM EDTAreal Flood AdvisoryRAHWake44 min
Jul 21, 8:51 PM EDTSevere Thunderstorm WarningRAHDavidson, Randolph24 min
Jul 21, 9:16 PM EDTSpecial Weather StatementRAHChatham, Wake59 min
Jul 21, 9:45 PM EDTSpecial Weather StatementRAHOrange45 min
Jul 22, 12:08 AM EDTSpecial Weather StatementRAHAlamance37 min
Jul 22, 12:43 AM EDTAreal Flood AdvisoryRAHAlamance, Orange107 min
Jul 22, 12:50 AM EDTSpecial Weather StatementRAHAlamance, Orange40 min
Jul 22, 2:22 AM EDTSpecial Weather StatementRAHWilson38 min
Jul 22, 3:03 AM EDTSpecial Weather StatementRAHWayne42 min
Jul 22, 3:16 AM EDTAreal Flood AdvisoryRAHJohnston, Wayne, Wilson2 hr
Jul 22, 3:27 AM EDTSpecial Weather StatementRAHWake63 min
Jul 22, 3:51 AM EDTAreal Flood AdvisoryRAHWake100 min
Jul 22, 4:26 AM EDTSpecial Weather StatementRAHWake49 min
Jul 22, 4:43 AM EDTSpecial Weather StatementRAHFranklin47 min
Jul 22, 1:56 PM EDTSpecial Weather StatementRAHCumberland64 min
Jul 22, 2:58 PM EDTSpecial Weather StatementRAHCumberland62 min
Jul 22, 3:09 PM EDTSpecial Weather StatementRAHAnson66 min
Jul 22, 3:24 PM EDTSpecial Weather StatementRAHAnson, Hoke, Montgomery, Moore, Richmond, Scotland and 1 more66 min
Jul 22, 3:28 PM EDTSevere Thunderstorm WarningRAHJohnston, Sampson, Wayne32 min
Jul 22, 3:47 PM EDTSpecial Weather StatementRAHGuilford58 min
Jul 22, 4:46 PM EDTAreal Flood AdvisoryRAHCumberland, Harnett, Hoke, Moore86 min
Jul 22, 4:58 PM EDTSpecial Weather StatementRAHMontgomery62 min
Jul 22, 5:00 PM EDTSpecial Weather StatementRAHCumberland60 min
Jul 22, 5:45 PM EDTSpecial Weather StatementRAHSampson60 min
Jul 22, 6:17 PM EDTSpecial Weather StatementRAHHoke58 min
Jul 22, 6:39 PM EDTSpecial Weather StatementRAHWake66 min
Jul 22, 6:53 PM EDTSpecial Weather StatementRAHJohnston67 min
Jul 22, 7:32 PM EDTSevere Thunderstorm WarningRAHJohnston, Wake30 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.